FDA Requires New Warnings on Combined Opioid, Benzodiazepine Use

September 07, 2016 01:41 pm Chris Crawford

After reviewing the latest scientific evidence, the FDA announced(www.fda.gov) Aug. 31 that it's requiring class-wide changes to drug labeling to help inform health care professionals and patients of the serious risks associated with the combined use of certain opioid medications and benzodiazepines.

[APAP/Codeine warning lable on bottle]

Warning Update Specifics

The FDA is requiring boxed warnings and revised medication guides for prescription opioid analgesics, opioid-containing cough products and benzodiazepines -- nearly 400 products in all -- that provide information about the serious risks associated with using these central nervous system (CNS) depressant medications in concert. Those risks include extreme sleepiness, respiratory depression, coma and even death.

This effort represents another step the FDA is taking as part of its Opioids Action Plan,(www.fda.gov) which focuses on reversing the prescription opioid abuse epidemic while supporting physicians who prescribe these products to treat patients with chronic pain.

"It is nothing short of a public health crisis when you see a substantial increase of avoidable overdose and death related to two widely used drug classes being taken together," said FDA Commissioner Robert Califf, M.D., in a news release.(www.fda.gov) "We implore health care professionals to heed these new warnings and more carefully and thoroughly evaluate, on a patient-by-patient basis, whether the benefits of using opioids and benzodiazepines -- or CNS depressants more generally -- together outweigh these serious risks."

Story highlights
  • The FDA announced on Aug. 31 that it would require boxed warnings on prescription opioid analgesics, opioid-containing cough products and benzodiazepines to warn prescribers and consumers about the serious risks associated with using these medications concomitantly.
  • Data the agency reviewed showed that from 2004 to 2011, the number of emergency department visits involving nonmedical use of the two drug types together increased significantly.
  • Overdose deaths involving concomitant use of the drugs nearly tripled during that period.

Although both opioid analgesics and benzodiazepines act as CNS depressants, each class of drugs has unique pharmacology, safety risks and labeling information related to its use, which led the FDA to require slightly different labeling updates for each.

Additionally, the agency is continuing to examine the available evidence on the use of benzodiazepines and opioids as part of medication-assisted treatment for opioid addiction and dependence.

Rationale Behind Warning

The FDA's data review showed physicians have increasingly been prescribing opioids and benzodiazepines together, and this practice has been associated with adverse outcomes.

Specifically, the agency found that from 2004 to 2011, the rate of emergency department visits involving non-medical use of the two drug types together increased significantly, with overdose deaths (from taking prescribed or greater than prescribed doses) involving concomitant use nearly tripling during that period.

"Additionally, the number of patients who were prescribed both an opioid analgesic and (a) benzodiazepine increased by 41 percent between 2002 and 2014, which translates to an increase of more than 2.5 million opioid analgesic patients receiving benzodiazepines," the news release said.

The FDA's actions on this issue are consistent with the CDC's guideline for prescribing opioids for chronic pain,(www.cdc.gov) which includes warnings about the potential harms of coprescribing opioids and benzodiazepines.

In February, the FDA received a citizen petition from numerous local and state public health officials and other stakeholders asking the agency to make certain changes to the existing labeling for benzodiazepines and opioid analgesics.

"The FDA had already initiated a review of the scientific information on concomitant use of these two drug classes when the agency received the petition, and was encouraged that these public health officials shared the agency's concerns," said the release.

What This Means for Family Physicians

Robert "Chuck" Rich, M.D., of Bladenboro, N.C., a former chair of the AAFP's Commission on Health of the Public and Science, told AAFP News the key points from this announcement are that

  • increasing numbers of patients are being prescribed both classes of medications;
  • increasing numbers of patients are sustaining fatal and nonfatal overdoses attributable to the combination of medications;
  • the two classes of medications depress respiratory drive via different chemical pathways and can, therefore, demonstrate an additive effect in suppressing respiration; and
  • patients taking a combination of the two classes of drugs are at higher risk for overdose compared with patients taking just one or the other.

Rich said family physicians should carefully assess each patient who takes both classes of medications regarding the need to continue to take both drugs, with the goal of tapering and/or discontinuing one or the other class of medications.

"If the physician, after discussing the pros and cons of the medication classes with the patient, feels that both classes of medications should be continued (with the patient's consent), he or she should prescribe the lowest effective dose to achieve functional improvement in the patient's daily life," he said.

In addition, Rich said that for patients taking both classes of medications, family physicians should consider using a nonsedating antidepressant or related medication in place of the benzodiazepine, because these patients may actually have untreated depression or a related disorder that is being masked by the use of benzodiazepines.

He also cautioned family physicians to not overlook the possible additive effect of using codeine-containing cough preparations in patients who are taking both classes of medications.

Finally, Rich said, "With the new level of warning, physicians can expect to receive more communications from pharmacies and insurers regarding patients who are on both classes of medications and the health risks associated with their combined usage.

"For those physicians who have patients on both classes of medications, this should be another trigger to prompt them to consider coprescribing naloxone as an overdose reversal agent for these higher risk patients."

Related AAFP News Coverage
AAFP Offers Members Updated Opioid, Pain Management Resource
(8/26/2016)

AAFP Supports Turn the Tide Rx Campaign to End Opioid Abuse
Surgeon General's Initiative Offers Physician, Patient Resources

(8/9/2016)

More From AAFP
Pain Management and Opioid Abuse


please wait Processing